MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRUEPASS NEEDLE,SINGLE PACK,STERILE BX 5; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. TRUEPASS NEEDLE,SINGLE PACK,STERILE BX 5; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72203793
Medical Device Problem Codes Break (1069); Material Twisted/Bent (2981)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/10/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a shoulder ligament repair surgery, the truepass needle had a break.It broke in the patient, and could not be found.Surgery was completed with the same device.It is unknown if there was a delay, but no further complications were reported.Patient's status is fine.
 
Additional Manufacturer Narrative
H11: h2: additional information on: b5.H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation.However, an analysis of the customer provided image found what seems to be a shaft of a truepass needle inside a pouch, however, no distal tip can be appreciated.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that a photo of the device was provided for review, however, it does not aid in determining the root cause for the breakage.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the limited information provided, the clinical root cause of the reported needle breakage could not be determined.The device ifu does caution, ¿as with any surgical device, careful attention should be exercised to ensure that excessive force is not placed on this device.Excessive force can result in the failure of this device¿.The truepass needle is made of nitinol and is an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact is determined to be the retained non implantable needle tip.Micro-motion or movement cannot be predicted.There is potential risk for tissue inflammation and/or pain.The root cause of the reported event could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Based on this investigation, the need for corrective action is not indicated.
 
Event or Problem Description
It was reported that, during a shoulder ligament repair surgery, the tip of the truepass needle had a break.It broke in the patient, and could not be found.Surgery was completed with the same device.It is unknown if there was a delay, but no further complications were reported.Patient's status is fine.
 
Additional Manufacturer Narrative
H2: corrected information in h6 (medical device problem code, type of investigation & investigation findings).H3, h6: the reported device was received for evaluation.A visual inspection revealed the needle tip has fragmented from the device.The broken piece was returned, and the distal end of the needle is bent.A clinical review states that a photo of the device was provided for review however it does not aid in determining the root cause for the breakage.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the limited information provided, the clinical root cause of the reported needle breakage could not be determined, and we are currently unable to rule out a user technique vs procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.The device ifu does caution, ¿as with any surgical device, careful attention should be exercised to ensure that excessive force is not placed on this device.Excessive force can result in the failure of this device.¿ the truepass needle is an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact is determined to be the retained non implantable needle tip.Micro-motion or movement cannot be predicted.There is potential risk for tissue inflammation and/or pain.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Based on this investigation, there is no evidence to suggest a design, material or manufacturing issue.Therefore, the need for corrective action is not indicated.

Brand Name
TRUEPASS NEEDLE,SINGLE PACK,STERILE BX 5
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22465561
Report Number1219602-2025-01709
Device Sequence Number4149203
Product Code NBH
UDI-Device Identifier00885554030433
UDI-Public885554030433
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72203793
Device Lot Number2147851
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2025
Supplement Date Received by Manufacturer08/12/2025
10/25/2025
Initial Report FDA Received Date07/09/2025
Supplement Report FDA Received Date08/13/2025
10/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/12/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown